Vermont, 2021

Damaging Wind in Vermont, August 11, 2021

August 11, 2021 · NWS BTV · 1 event in 1 county or zone

A weak trough moved through a marginally unstable airmass across NY/VT during the later afternoon of August 11th. Scattered thunderstorms developed along this trough axis across the Champlain Valley of NY into VT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak trough moved through a marginally unstable airmass across NY/VT during the later afternoon of August 11th. Scattered thunderstorms developed along this trough axis across the Champlain Valley of NY into VT. One thunderstorm briefly intensified and brought isolated damaging winds to Cornwall and 51 mph wind gust at the Middlebury State Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 11, 2:23 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 11, 2:23 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
323 PM EDT Wed Aug 11 2021

.SYNOPSIS...
Hot and humid conditions will continue through Friday with highs in
the mid 80s to mid 90s and heat indices of 95 to 105 degrees. Strong
to severe thunderstorms will be possible Thursday afternoon and
again Friday afternoon with gusty winds and heavy rain possible.
Following a cold front Friday afternoon, Saturday and Sunday are
shaping up to be beautiful days with temps in the mid 70s to low 80s
with dewpoints dropping back into the 50s. A warming trend is
expected through the first half of the next week with dry weather on
tap following the passage of the cold front on Friday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 322 PM EDT Wednesday...The next in a series of weak upper level
shortwaves is beginning to approach Lake Ontario this afternoon and
will move eastward into northern New York but late this afternoon
and early this evening. This should allow for scattered showers and
thunderstorms to move across northern New York before instability
begins to wane as the storms approach Vermont after dark. Given the
storms that occurred early this morning, it looks like any storms
that develop this afternoon should be capable of producing heavy
rain with PWATs approaching 2 inches. A very mild overnight period
is expected tonight with 850 mb and 825 mb temperatures warming,
scattered clouds hanging around and a southerly winds of 5 to 10
mph. While the official forecast is hovering in the low to mid 70s,
some upper 70s will be possible across the northern Champlain Valley
tonight.

Heading into Thursday morning, there is a lot of uncertainty among
the CAMs with some models showing a weak disturbance bringing
showers and thunderstorms during the early morning hours while other
CAMs show nothing coming through. This appears to be the major wild
card in play for Thursday as this disturbance could sap some of our
instability. Thursday is shaping up to be the warmest and most humid
day of the week with temperatures in the low to mid 90s with
dewpoints in the low to mid 70s. Heat indices ranging from 95-105
will be possible with the highest values expected through the
Champlain Valley. Should the aforementioned storms move through
during the morning hours, we could see slightly lower values as
it'll take some time to recover.

The potential for strong to severe thunderstorms Thursday afternoon
and evening still remains in play. It's quite impressive how wide
the model spread is on varying solutions with some models showing
zero convection while others show a multi-cellular line of
convection moving through the region. For the models not depicting
storms, they all have one thing in common. They all show the
convection pushing through the region between 11Z and 14Z.
Basically, the potential rainfall during the morning hours will be
the wild card in our convective potential. Looking at the HREF
members and some of the global members, the mean surface based CAPE
tomorrow appears to be around 2500 J/kg. This is quite impressive
for the North Country. In addition, a strong EML with lapse rates of
7-7.5 C/km coupled with 0-6 km shear of 30 knots would be enough to
get storms organized and rolling through our area. The only thing
acting against severe weather is the lack of surface convergence.
The CAMs will likely struggle with the mesoscale boundaries (lake
breezes/outflow boundaries) and orographic components so we aren't
reading into the individual model output too closely but rather are
focusing on the environmental conditions. Nevertheless, any storms
that get going tomorrow will quickly become strong and possibly
severe with gusty winds and heavy rain the main threat. These storms
will exit eastward during the second half of the overnight hours
with decreasing rainfall chances.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 322 PM EDT Wednesday...Forecast thinking for Friday is rather
similar to Thursday. Another warm and muggy day is likely with upper
80s to low 90s for highs and dewpoints in the upper 60s to lower
70s. Heat advisories are likely once again for the broad valleys.
Additionally, we remain in broad cyclonic flow with yet another weak
shortwave embedded within the longwave pattern moving eastwards over
the North Country. The main difference is that it appears the wind
shift is a bit sharper with better surface convergence with weak low
pressure developing to our north. The caveat is that the boundary
appears to come later towards evening, but with timing differences
again creeping in as a result of the mesoscale, convective features
ongoing. There's not quite as much deep layer shear (only about 20
knots) present compared to Thursday with closer to 1500 J/kg of CAPE
available. Despite that, there's the potential with a sharper
surface boundary that some clustering could take place. Thus,
another day with showers and storms capable of gusty winds and heavy
rain seems probable, but have kept PoPs in the 30 to 60 percent
range across our forecast area favoring the Adirondacks until we can
better define when and where.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 322 PM EDT Wednesday...Some lingering precipitation will be
possible as the cold front slowly sags south during the day
Saturday. We should start clearing out around noon. With a
transition to north winds, we will see high temperatures return to
seasonal norms. A broad, strong mid-level high develops overhead.
What this means is a return to spectacular summer weather with
little to no chances for rain. Gradual warming and moistening will
take place each day for the next week, but mostly sunny skies with
mid 50s to lower 60s dewpoints and highs in the upper 70s to mid 80s
will last through at least Tuesday. By Wednesday afternoon, that
mid-level high starts to shift east. A metaphorical fork in the
forecast road appears for next Wednesday. Either we see increased
heat and humidity bringing showers and thunderstorms back to the
region, or we see a backdoor cold front keep activity at bay for one
or two more days. At this time, think the backdoor cold front seems
less likely, and have just reflected some slight rain chances for
Wednesday afternoon.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...VFR conditions are expected to persist
for the large part over the next 24 hours. A brief stint of MVFR
ceilings and visibilities may occur briefly at several this
afternoon with scattered showers and thunderstorms roaming
about. Coverage in these showers and thunderstorms looks to
increase as we head into the evening and overnight hours but
confidence at any one terminal is low so we have included
mention of VCSH at this time. Wind shear is expected overnight
across the northern New York terminals with a decent low level
jet moving overhead but should dissipate shortly after 12Z.

Outlook...

Thursday: VFR. Chance SHRA, Chance TSRA.
Thursday Night: VFR. Chance SHRA, Chance TSRA.
Friday: VFR. Chance SHRA, Chance TSRA.
Friday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Chance TSRA.
Saturday: VFR. Chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.

&&

.CLIMATE...
Max Temp Records
Date    KBTV     KMPV     K1V4     KMSS     KPBG     KSLK
08-11  101|1944  90|2016  91|9999  93|2016  91|1970  93|1944
08-12   93|2002  88|2016  89|2002  91|1988  90|2007  93|1944
08-13   97|1947  91|1988  88|2002  93|1988  96|1988  93|1944

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory from noon to 8 PM EDT Thursday for VTZ003-004-
     006>008-010-016>019.
     Heat Advisory until 8 PM EDT Thursday for VTZ001-002-005-009-
     011-012.
NY...Heat Advisory until 8 PM EDT Thursday for NYZ026>028-035-087.

&&

SYNOPSIS...Clay
NEAR TERM...Clay
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Clay
CLIMATE...SLW
Hazardous weather outlook, Aug 11, 2:25 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
325 PM EDT Wed Aug 11 2021

NYZ026>028-035-087-VTZ001-002-005-009-011-012-121930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Eastern Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-Windsor-
325 PM EDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hot and humid weather will continue through Friday, with heat index
values in the 90s. Thunderstorms are likely on Thursday and Friday,
some of which may be strong to severe, especially on Thursday. The
main threats will be heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-006>008-010-016>019-121930-
Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
325 PM EDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Today will be warm and humid with highs in mid 80s to around 90.
Heat index values will be in the upper 80s to lower 90s this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Hot and humid weather will continue through Friday, with heat index
values in the 90s. Thunderstorms are likely on Thursday and Friday,
some of which may be strong to severe, especially on Thursday. The
main threats will be heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ029>031-034-121930-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-
325 PM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Today will be warm and humid with highs in mid 80s to around 90.
Heat index values will be in the upper 80s to lower 90s this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid weather will continue through Friday, with heat index
values in the 90s. Thunderstorms are likely on Thursday and Friday,
some of which may be strong to severe, especially on Thursday. The
main threats will be heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 2:54 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Burlington VT
354 PM EDT Wed Aug 11 2021

NYZ034-035-VTZ009-112045-
Western Essex NY-Eastern Essex NY-Western Addison VT-
354 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southeastern Essex
and west central Addison Counties through 445 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Schroon Lake, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moriah, Crown Point, Schroon Lake, Port Henry, D A R State Park,
Crown Point Center, Shoreham, Bridport, Addison, Panton, North
Hudson, Owls Head Bay, Plumies Point, Gilligans Bay, Giards Bay,
Potash Bay, Fivemile Point, West Bridport, Chilson and Moriah Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4383 7378 4400 7383 4412 7338 4386 7331
TIME...MOT...LOC 1954Z 258DEG 19KT 4394 7371

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Lahiff
Special weather statement, Aug 11, 3:30 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Burlington VT
430 PM EDT Wed Aug 11 2021

NYZ034-035-VTZ009-018-112100-
Western Essex NY-Eastern Essex NY-Western Addison VT-
Eastern Addison VT-
430 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southeastern Essex
and southwestern Addison Counties through 500 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crown Point, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middlebury, Moriah, Crown Point, Cornwall, Weybridge, Salisbury,
Bristol, New Haven, Port Henry, Addison, Shoreham, D A R State Park,
Crown Point Center, Bridport, Ripton, Whiting, Leicester, Goshen,
Waltham and Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4387 7348 4405 7353 4415 7303 4388 7297
TIME...MOT...LOC 2029Z 261DEG 24KT 4398 7341

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Lahiff

The radar

The Burlington radar (KCXX), 64 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Addison

When
August 11, 3:50 PM EST
Where
Addison County, 0.85 mi SE of West Cornwall
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
43.940, -73.220

Tree down across utility lines as well as scattered limb damage across Cornwall and Middlebury. Middlebury airport measured wind gust to 51 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969202.